A man goes to the sidelines of a football field looking distressed, sweaty, and bloated.

Side Effects Sidelined

It was a question I was constantly asking and now, as I have a little inside information, it’s a question people are starting to ask me. You may well recognize it: "When are the side effects going to stop?" "Side effects" is often preceded by a punchy Anglo-Saxon verb that’s unlikely to get past the diligent editors of this website. It’s often a heartfelt question, sometime almost a plea.

For the absence of doubt, the side effects I’m referring to are of course related to prostate cancer, which are brought on by the medical profession’s prodigious use of hormone and radiotherapy. As everyone reading this will know, they are used to shrink the tumors that may be lurking in our prostate and beyond.

Hormone therapy side effects

My experiences with these two regimes are clearly not as bad as some patients I’ve read about here and elsewhere. I’ve just dug out the paperwork I was handed prior to starting hormone therapy, and the potential side effects cover two pages of A4.

They start with hot flashes and the rather euphemistically titled "changes to your sex life." "What sex life?" will be most people’s response who undergo this unlovely treatment. Thereafter tiredness gets a mention (not in my case), as does weight gain, something I’ve written about before on these pages.

Perhaps the only good side effect, at least to me, is "loss of body hair." I used to have a very unattractive hairy back, which on occasions I used to get stripped at my wife’s beauty salon. In case you’re wondering, yes it hurt like hell, but the hormone therapy removed that problem.

Mention is also made of "memory loss" and "brain-fog," something I never suffered from, although according to my wife, I can barely remember what I did yesterday. I know many people have suffered dreadfully with these side effects and others, but in many ways, I got off lightly. Hot flashes and no sex being the two main offenders.

How long they last

Looking again at my hormone therapy fact sheet, here’s what is said about the longevity of the side effects once the treatment has concluded.

"The side effects of hormone therapy are caused by lowered testosterone levels. They will usually last for as long as you are on hormone therapy. If you stop the hormone therapy, your testosterone levels will gradually rise again, and the side effects should improve. This may take several months – your side effects won’t stop as soon as you finish the treatment."

To which I would add: no kidding! I had my final hormone shot pumped into my abdomen in August 2020, and if you’d asked me how my side effects were going in August 2021, then I’d have said: "Still no change. Still getting the flashes and still no interest in sex."

Things have started to change

But now here we are several months on, as of my writing this, and things have started to change. I no longer suffer the hot flushes and slowly, almost imperceptibly, my interest in sex is starting to return. Not much sign of a full-on erection, but things, most noticeably my penis, are starting to move in the right direction.

I also underwent radiotherapy, which will inevitably have produced its own side effects. But trying to differentiate between those caused by hormone therapy and radiotherapy is beyond me and a question for when I next speak to my oncologist.

I was on hormone therapy for a long stretch, three years in total, and I’ve now been off the hormone juice for coming on 18 months, as of my writing this. So, it seems that for side effects to diminish, one may wait for about 50% of the time you were enduring the treatment. Well, that’s my experience.

Hoping for the best

It got depressing during the year when nothing happened, but I used to console myself that if the side effects remained, it must mean the therapy was continuing to work. I’ve so far failed to mention my treatment has proved effective. Since November 2019, my PSA level has stood at 0.03, meaning my cancer is virtually undetectable.

My next PSA test is at the end of February 2022, and I’ll be deeply disappointed if I find the level has risen just as the side effects have started to diminish. At the same time, my testosterone level is also being measured, so that should be interesting. Apparently, you can have testosterone blasted back into your body, but according to my oncologist that’s catnip to cancer and should be avoided.

While I’m aware that my cancer may return, I’d like at least a short return to normal life not plagued by side effects, which for the moment are being sidelined.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The ProstateCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.
poll graphic

Community Poll

Are you intimate after prostate cancer treatment?